Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 29, NWS Des Moines, IA

April 8, 2001Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 8, 2001, 8:56 PM CDT for Ringgold County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 8, 2001, 8:56 PM CDT (01:56 UTC)
Expired
Apr 8, 2001, 9:35 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ringgold County, IA

The radar

The Des Moines radar (KDMX), 109 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2153 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090157
SVRDSM
IAC159-090235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT SUN APR 8 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 935 PM CDT

* AT 853 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF DIAGONAL...OR ABOUT 67
  MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR TINGLEY AROUND 910 PM
  NEAR ELLSTON...NEAR BEACONSFIELD AROUND 920 PM

THIS STORM HAS A HISTORY OF LARGE HAIL.C

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MONDAY MORNING FOR
IOWA.

LAT...LON 4090 9449 4059 9405 4089 9402 4091 9421

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 7:58 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 8, 7:58 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CST SUN APR 8 2001

FLASH FLOOD WATCH TO BE ISSUED MOMENTARILY FOR SAME COUNTIES AS TOR
WATCH.

.DSM...TOR WATCH TIL 1 AM AND FFA TIL 4 AM FOR SRN 2/3RDS.

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:05 PM CDTSevere Thunderstorm WarningDMXJasper40 min
Apr 8, 7:13 PM CDTSevere Thunderstorm WarningDMXAdair, Madison32 min
Apr 8, 7:37 PM CDTSevere Thunderstorm WarningDMXPolk23 min
Apr 8, 7:46 PM CDTSevere Thunderstorm WarningDMXJasper39 min
Apr 8, 7:47 PM CDTSevere Thunderstorm WarningDMXDallas, Polk38 min
Apr 8, 8:03 PM CDTSevere Thunderstorm WarningDMXPoweshiek42 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXTaylor39 min
Apr 8, 8:06 PM CDTSevere Thunderstorm WarningDMXPolk39 min
Apr 8, 8:13 PM CDTSevere Thunderstorm WarningDMXStory42 min
Apr 8, 8:16 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie39 min
Apr 8, 8:16 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:18 PM CDTSevere Thunderstorm WarningDMXMarshall42 min
Apr 8, 8:21 PM CDTSevere Thunderstorm WarningDMXRinggold29 min
Apr 8, 8:29 PM CDTTornado WarningDMXPolk31 min
Apr 8, 8:30 PM CDTTornado WarningDMXAdair20 min
Apr 8, 8:34 PM CDTSevere Thunderstorm WarningDMXMadison, Union41 min
Apr 8, 8:41 PM CDTSevere Thunderstorm WarningDMXTama39 min
Apr 8, 8:44 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin41 min
Apr 8, 8:46 PM CDTTornado WarningDMXJasper29 min
Apr 8, 8:52 PM CDTTornado WarningDMXDallas38 min
Apr 8, 8:54 PM CDTSevere Thunderstorm WarningDMXMarshall, Story31 min
Apr 8, 8:59 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor41 min
Apr 8, 9:01 PM CDTTornado WarningDMXJasper, Marshall29 min
Apr 8, 9:25 PM CDTTornado WarningDMXPolk40 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur48 min
Apr 8, 9:29 PM CDTTornado WarningDMXMarshall, Tama31 min
Apr 8, 9:31 PM CDTTornado WarningDMXClarke, Decatur49 min
Apr 8, 9:34 PM CDTTornado WarningDMXRinggold31 min
Apr 8, 9:47 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall28 min
Apr 8, 10:02 PM CDTSevere Thunderstorm WarningDMXPolk28 min
Apr 8, 10:20 PM CDTFlash Flood WarningDMXDallas, Polk6 hr
Apr 8, 10:22 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur38 min
Apr 8, 10:26 PM CDTSevere Thunderstorm WarningDMXRinggold24 min
Apr 8, 10:33 PM CDTSevere Thunderstorm WarningDMXLucas47 min
Apr 8, 10:36 PM CDTFlash Flood WarningDMXRinggold6 hr
Apr 8, 10:41 PM CDTSevere Thunderstorm WarningDMXAdams29 min
Apr 8, 10:54 PM CDTFlash Flood WarningDMXMarshall6 hr
Apr 8, 10:55 PM CDTSevere Thunderstorm WarningDMXMarion40 min
Apr 8, 10:57 PM CDTSevere Thunderstorm WarningDMXAdair, Union38 min
Apr 8, 10:58 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne52 min
Apr 8, 11:11 PM CDTFlash Flood WarningDMXPolk, Story6 hr
Apr 8, 11:37 PM CDTSevere Thunderstorm WarningDMXUnion38 min
Apr 8, 11:39 PM CDTTornado WarningDMXWayne46 min
Apr 9, 12:09 AM CDTFlash Flood WarningDMXDecatur, Ringgold, Taylor6 hr
Apr 9, 2:21 AM CDTSevere Thunderstorm WarningDMXAppanoose39 min
Apr 9, 2:27 AM CDTFlash Flood WarningDMXWayne4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.